New York:Certain blood pressure lowering medications may have dangerous side effects as researchers have found a link between taking vasodilators and developing early-stage age-related macular degeneration (AMD) that could lead to vision loss and blindness.
AMD – the deterioration of the eye’s macula, which is responsible for the ability to see fine details clearly – affects millions worldwide.
“As significant as these results may be, it is important that they be replicated first, and if possible tested in a clinical trials setting before changing anyone’s medication regimens,” cautioned Ronald Klein from University of Wisconsin’s school of medicine and public health.
To reach this conclusion, the researchers conducted a long-term population-based cohort study from 1988 to 2013 of nearly 5,000 people aged 43 to 86 years.
After adjusting for age, sex and other factors, the researchers found that using any vasodilator such as Apresoline and Loniten, which open (dilate) the blood vessels – was associated with a 72 percent greater risk of developing early-stage AMD.
Among people who were not taking vasodilators, an estimated 8.2 percent developed signs of early AMD.
In comparison, among those taking a vasodilator medication, 19.1 percent developed the disease.
While the study provides risk estimates of associations between blood pressure lowering medications and AMD at various stages, the researchers cautioned that their study was not able to discern effects of the medications themselves and the conditions for which participants were taking those medications.